beth israel deaconess medical center a harvard medical school teaching hospital

  • Contact BIDMC
  • Maps & Directions
  • Other Locations
  • Careers at BIDMC
  • Smaller Larger

Find a Doctor

Request an Appointment

Smaller Larger

Chemotherapy Stomach Woes

Posted 3/9/2016

Posted in

  Everyone knows, or thinks they know, two things about chemotherapy: it causes hair loss and terrible nausea and vomiting. As most of us know, neither is necessarily true. Yes, there surely are some chemotherapy drugs that cause alopecia (hair loss), but not all do. Some cause hair thinning, and some leave your hair alone. And nausea and vomiting are a zillion times better controlled than they were twenty or more years ago.

  When I began to work here in 1979, we handed all our chemo patients those curved pink plastic emesis basins as they left the Unit. We knew that many would not even make it to their cars before the vomiting began. It was truly horrible. Gradually, the anti-nausea drugs improved, and many people now complete a full course of treatment without ever vomiting. For those fortunate ( I know, probably not really the best word choice) people, the worst GI complaint may be an awareness of their stomachs and a diminished or changed appetite.

  When I speak with someone who is beginning chemotherapy, I always tell them that it is not going to be as bad as they imagine and that, if they feel truly horrible, they need to call us. A doctor is available 24/7 by phone, and recommendations can be immediately made that likely will help. I have learned that sometimes people assume that "well, this is how chemo is", so they put up with the horrible feelings and don't call. It is not supposed to be like that! The first treatment, all we can do is give someone the drug/anti-nausea recommendations that are usually successful. But, everyone is different, and it is possible that some other combination will work better for a particular individual. Be reassured that there is a combination that will work!

  Here is a good summary from Cancer Net:

Preventing Vomiting Caused by Cancer Treatment

To help doctors give their patients the best possible care, the American Society of Clinical Oncology (ASCO) developed evidence-based recommendations on the use of drugs called antiemetics that prevent vomiting. This guideline was updated in 2015 to add a new combination drug. This guide for patients receiving any type of chemotherapy or radiation therapy is based on these updated ASCO recommendations.
Understanding nausea and vomiting from cancer treatment
Vomiting or throwing up is the act of expelling the contents of the stomach through the mouth. It may also be called emesis. Nausea is the urge to vomit. Nausea and vomiting may be caused by the cancer treatments listed below.
Radiation therapy, which is the use of high-energy x-rays or other particles to destroy cancer cells
Chemotherapy, which is the use of drugs to kill cancer cells
Targeted therapy, which is treatment that targets the cancer’s specific genes, proteins, or the tissue environment that contributes to cancer growth and survival
Not all patients who receive these treatments will have nausea and/or vomiting. Patients who often have motion sickness or have vomited after previous cancer treatments are more likely to experience nausea and vomiting.
Anticipatory emesis is vomiting that occurs before treatment in patients who have previously felt nauseated or vomited after treatment. The prevention and treatment of anticipatory vomiting depends on the patient. Tell your doctor if you have experienced vomiting with previous treatment. Your doctor may be able to recommend medication or behavioral therapy to help reduce vomiting.

Read more: http://www.cancer.net/research-and-advocacy/asco-care-and-treatment-recommendations-patients/preventing-vomiting-caused-cancer-treatment

Share:

Add your comment

 
 
 

Categories

Archive

Syndication

Tagcloud